Hail, Sedgwick
- When
- May 24, 11:45 PM CST
- Where
- Sedgwick County, 3 mi SE of Wichita
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.667, -97.300
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 10:40 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1140 PM CDT MON MAY 24 2004 .DISCUSSION... SENT AN UPDATE TO ZONES, MAINLY TO CLEAN UP WORDING. PLENTY OF LOW-LEVEL MOISTURE REMAINS, AND AS SHORTWAVE APPROACHES FROM THE HIGH PLAINS, ISENTROPIC LIFT MAY GET GOING ACROSS FRONTAL BOUNDARY NOW DRAPED ACROSS SOUTHERN SECTIONS OF THE CWA. MODELS GENERATE CONVECTION WELL AFTER MIDNIGHT ACROSS SOUTHEAST KS, WHERE UPPER DIFFLUENCE/DIVERGENCE WILL LIKELY BE MAXIMIZED. WILL WAIT AND SEE IF CONVECTION CAN GET GOING. SEVERE THUNDERSTORM WATCH TILL 4 AM FOR ENTIRE CWA. SUSPECT PORTION OF WATCH OVER CENTRAL KS WILL BE CANCELLED SHORTLY, AS SEVERE POTENTIAL IS WANING. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION 1051 PM CDT MON MAY 24 2004 ...LATE EVENING MESO UPDATE... SUNDOWNER CNVTN DVLPD AS XPCTD, AIDED BY CNVGNC ALG COLLIDING SFC BNDRYS ACRS SCNTRL KS. MAINLY ELEVATED MESOS/SUPERCELL STMS PRODUCED LRG HAIL AND SVRL DOWNBURTS. TEMPORARY LULL ATTM, THOUGH MSTR/INSTBY WL CONT TO POOL ALG SFC FNT, AS IT BCMS QUASI-STNRY ACRS SCNTRL/ERN KS. SATL WVAPOR IMAGERY AND PROFILERS SUGGEST SHRTWV AIDING CNVTN IN NWRN KS, MAY PROMOTE ADTNL CNVTN AS IT ENCOUNTERS LO LVL MSTR/INSTBY ACRS CNTRL/SERN KS ORVNGT. MAIN RISK WL BE WIND AND HAIL. SEVERE THUNDERSTORM WATCH VALID FOR ENTIRE CWA TIL 09Z. KED ------------------------------------------------------------ PREVIOUS DISCUSSION... 637 PM CDT MON MAY 24 2004 ...MESOSCALE UPDATE... POTNL STILL LOOMS FOR CNVTV DVLPMT/SVR STMS THRU MID-EVENING ACRS SCNTRL KS. AT 2330Z, SFC OBS AND RADAR SHOWD DRYLINE FNT FM PEABODY IN MARION COUNTY TO NWS/ICT ARPT TO NEAR BLUFF CITY ALG HARPER/SUMNER COUNTY LINE. DWPT JUMP OF 15 DEGREES (57 TO 72F) NOTED AT ICT ASOS BTWN 2317Z-2327Z. LATEST THINKING IS THAT LO LVL CNVGNC WL INCRS AS RETREATING DRYLINE AND SWD MOVG CDFNT AND PREFNTL SFC TROF MERGE JUST N AND W OF THE GREATER ICT AREA THRU SUNSET. THIS MAY BE ENUF TO INITIATE DEEP/LCLY SVR CNVTN FOR A FEW HRS ACRS SCNTRL KS. PROFILERS SUGGEST SHEAR IS STILL FAVORABLE FOR SUPERCELL STMS AND A TORNADO RISK ALG DRYLINE. POTNL FOR A LARGER MESO/CNVTV SYSTEM LATER THIS EVE/OVRNGT ACRS ERN KS AND PTNS OF THE CWA, SO WL ALSO NEED TO MONITOR TRENDS FOR POSBL SVR WX/HVY RAIN RISK LATER ON TNGT. KED ----------------------------------------------------------- PREVIOUS DISCUSSION... 415 PM CDT MON MAY 24 2004 ALL EYES FOCUSED ON INCREASING CUMULUS E AND S OF ICT. SURFACE OBSERVATIONS SHOW INCREASING CONVERGENCE WITH SSE WINDS AT WLD/PNC AND SW WINDS WEST OF DRYLINE ALONG WITH TEMPS NEAR 100. CAPE VALUES 4000-5000 J/KG...FAVORABLE SHEAR PROFILE ON LAMONT OK WIND PROFILER...SUGGESTS SUPERCELL DEVELOPMENT POSSIBLE THROUGH 6 PM. ATMOSPHERIC CONDITIONS FAVOR HAIL UP TO AT LEAST GOLFBALL SIZE, WINDS TO 70 MPH...AND POSSIBLY TORNADOES. ANTICIPATE A TORNADO WATCH FOR SRN KS WITHIN THE NEXT HOUR. WOLF ------------------------------------------------------------ 332 PM CDT MON MAY 24 2004 .DISCUSSION... TNGT-TUE NGT: MUCH OF WHAT HAPPENS WL BE DEPENDENT ON AMT/AREA/COVERAGE OF TSTMS TNGT. SGFNT SVR THREAT ACRS MOST/ALL FCST AREA THIS EVENING. MIDDAY ROABS SHOW WHAT IS LKLY A BREAKABLE CAP WITH DECENT SFC CONVERGENCE. WHAT IS UNCLEAR IS HOW FAR S THE TSTMS COULD DVLP INTO THE WARMER MIDLVL TEMPS AND HOW DRYLN WL RESPOND TO SML UPR SPD MAX THAT WL BE MOVG ACRS THE AREA THIS AFTN. CAPE/HELICITY IS PLENTIFUL AND WL EASILY SUPPORT SUPERCELLS/ISOLD TORNADOES. BEST GUESS IS THAT THE NRN SXNS MAY NOT GO TIL CDFNT MOVES THRU, WHILE DRYLN POTENTIALLY COULD GO IN NEXT COUPLE HRS BASED ON SFC OBS/STLT LOOP. PCPN PSBL LTR TNGT ALG/N OF FNT...BUT AGN MUCH WL DEPEND ON HOW THINGS EVOLVE EARLY ON. POTENTIAL FOR LCLLY HVY RAIN...BUT TOO MUCH UNCERTAINTY WHERE HEAVIEST BAND WL SET UP FOR WATCH, GIVEN A RELATIVELY SML NUMBER OF CNTYS WL LKLY BE AFFECTED. DRIER AIR PROGD TO MOVE ACRS THE RGN ON TUE DURG THE DAY WITH LINGERING CHCS OF PCPN IN FAR SE KS LOOKING GOOD FOR TUE NGT. WED-MON: ALL MODELS CONT TO STRUGGLE WITH PAT CHG. 00Z GFS ENSEMBLES SHOW 3 DISTINCT SOLUTIONS BY 00Z THU...RANGING FROM EXTREMELY PROGRESSIVE TO A CUT OFF LO WELL OFF THE W CST. HPC DISCUSSION MENTIONED OP ECMWF IS AN OUTLIER RELATIVE IT ITS ENSEMBLES. INTERESTING HOWEVER THAT THE 06Z GFS AND 00Z ECMWF H5 PROGS ARE REMARKABLY SIMILIAR WITH ONLY SLGT TIMING/AMPLITUDE DIFFERENCES. THIS PUTS A SLOW MOVG FNT ACRS THE CWA STARTING LATE SAT AND EXITING SE KS ARND 00Z MON. MADE MOSTLY MINOR TWEAKS TO GOING FCST PD. COOLED TEMPS A BIT ON SUN WITH ANTICIPATED CLDS SE AND COOL AIR ADVCTN IN THE NW. ALSO ADJUSTED SKY/WINDS/DEWPTS TO BETTER REFLECT ANTICIPATED FROPA. COOLER AND FEWER CLDS FOR MON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 65 74 56 80 / 60 40 5 10 HUTCHINSON 62 72 54 79 / 50 30 5 10 NEWTON 63 73 55 79 / 60 30 5 10 ELDORADO 65 74 56 79 / 70 40 5 10 STROTHER FIELD 68 75 58 80 / 70 40 10 10 RUSSELL 57 71 51 78 / 40 20 5 10 GREAT BEND 59 72 51 80 / 40 20 5 10 SALINA 60 71 52 77 / 50 30 5 10 MCPHERSON 61 72 53 78 / 50 30 5 10 COFFEYVILLE 69 80 61 79 / 50 60 30 10 CHANUTE 67 77 59 78 / 50 60 20 10 IOLA 67 76 58 78 / 50 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 17/HOWERTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1122 PM CDT MON MAY 24 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1122 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS MAY REDEVELOP ACROSS CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THE STORMS COULD BECOME SEVERE, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS CONTINUING OVER MAINLY SOUTHEAST KANSAS ON TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. MORE THUNDERSTORMS ARE EXPECTED ON THURSDAY NIGHT THROUGH FRIDAY NIGHT, AS WELL AS SATURDAY NIGHT THROUGH SUNDAY NIGHT. INDICATIONS ARE THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE. HOWEVER, MUCH UNCERTAINTY STILL REMAINS ON THE TIMING, MAGNITUDE, AND TYPE OF SEVERE THREAT. PLEASE STAY TUNED FOR LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/KLEINSASSER/WOLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL HAYSVILLE 37.57N 97.35W
05/24/2004 0.25 INCH SEDGWICK KS BROADCAST MEDIA
KWCH STORM SPOTTER REPORTED NICKEL HAIL AT 79TH AND
BROADWAY.
&&
BRWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL 6 SW AUGUSTA 37.62N 97.04W
05/24/2004 0.75 INCH BUTLER KS TRAINED SPOTTER
&&
BRWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL N MADISON 38.13N 96.14W
05/24/2004 1.00 INCH GREENWOOD KS TRAINED SPOTTER
&&
BRWKSZ032-033-047>053-067>072-082-083-091>096-098>100-250500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1032 PM CDT MON MAY 24 2004 ...SEVERE WEATHER WATCH UPDATE MESSAGE... TORNADO WATCH, NUMBERS 275 AND 279, EXPIRED AT 10 PM CDT, FOR PORTIONS OF CENTRAL AND SOUTHEAST KANSAS. HOWEVER, A SEVERE THUNDERSTORM WATCH, NUMBER 282, IS NOW IN EFFECT FOR ALL OF CENTRAL AND SOUTHEAST KANSAS, UNTIL 4 AM CDT. THIS WATCH INCLUDES ALL 26 COUNTIES IN THE WFO WICHITA, COUNTY WARNING AREA OF RESPONSIBILITY. KED
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
1059 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 3 NE MATFIELD GREEN 38.19N 96.52W
05/24/2004 1.00 INCH CHASE KS STORM CHASER
0847 PM HAIL 4 S DOWNTOWN WICHITA 37.63N 97.34W
05/24/2004 0.88 INCH SEDGWICK KS AMATEUR RADIO
0848 PM HAIL 2 N CLEARWATER 37.53N 97.50W
05/24/2004 0.88 INCH SEDGWICK KS AMATEUR RADIO
0859 PM HAIL 1 SE TOWANDA 37.79N 96.98W
05/24/2004 0.75 INCH BUTLER KS AMATEUR RADIO
0906 PM HAIL ANDOVER 37.69N 97.14W
05/24/2004 1.00 INCH BUTLER KS PUBLIC
0906 PM HAIL 1 N VIOLA 37.48N 97.64W
05/24/2004 1.75 INCH SEDGWICK KS PUBLIC
0918 PM HAIL 3 SW CASSODAY 38.01N 96.68W
05/24/2004 0.75 INCH BUTLER KS AMATEUR RADIO
0925 PM HAIL 2 E MADISON 38.13N 96.10W
05/24/2004 1.75 INCH GREENWOOD KS CO-OP OBSERVER
0930 PM HAIL N MADISON 38.13N 96.14W
05/24/2004 1.00 INCH GREENWOOD KS TRAINED SPOTTER
0931 PM HAIL 5 WNW DERBY 37.57N 97.34W
05/24/2004 0.88 INCH SEDGWICK KS TRAINED SPOTTER
0931 PM HAIL HAYSVILLE 37.57N 97.35W
05/24/2004 0.25 INCH SEDGWICK KS BROADCAST MEDIA
KWCH STORM SPOTTER REPORTED NICKEL HAIL AT 79TH AND
BROADWAY.
0931 PM TSTM WND GST 5 WNW DERBY 37.57N 97.34W
05/24/2004 60 MPH SEDGWICK KS TRAINED SPOTTER
0946 PM HAIL 6 SW AUGUSTA 37.62N 97.04W
05/24/2004 0.75 INCH BUTLER KS TRAINED SPOTTER
&&
BRWKSZ032-033-047>053-067>072-082-083-091>096-098>100-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1155 PM CDT MON MAY 24 2004 ...SEVERE WEATHER WATCH UPDATE MESSAGE... SEVERE THUNDERSTORM WATCH, NUMBER 282, HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS... RUSSELL, LINCOLN, ELLSWORTH, AND SALINE. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM CDT, FOR THE REST OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. KED
The Wichita radar (KICT), 13 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391732, 5391733, 5391734.